Saturday, August 13, 2016

Vyvanse

Recently I started on an ADD medication called Vyvanse. I was diagnosed with ADD in high school and my doctor and I thought this could be a good idea. He expected it to improve three things for me; my energy, my focus, and my motivation. So of course I said "hell yes"! The most important of these three things was my energy, because of all my symptoms from my illnesses, the fatigue has been the most disabling. I would sleep about 16 hours a day, and not by choice. 

I started on 20mg a couple of weeks ago, and was pretty much in awe of what it did for me. I was suddenly able to stay awake all day. And though my other symptoms such as gut issues, muscle pain and weakness, and a general flu-like feeling persisted, I was so energized and motivated that I was able to push past them and get back up when they knocked me down. This wonderfulness lasted about 3 days. My doctor had instructed that I take 20mg for two days, then move up to 30mg and increase by 10mg every 5 days until I got to 50mg or a dose I couldn't tolerate. I kept taking it and going up on the dose in the hopes that I could regain that feeling I felt during the first few days of taking it. But it was gone. I was now able to stay awake all day, which was a big improvement, however I was very fatigued and not feeling the amazing wave of motivation I was feeling before. 

Unfortunately, after a few days on the 50mg I realized that towards the middle of the duration of the medication I would start getting very irritable and agitated. Not good and not how I want to be feeling. I'm looking for that great mix of energy, motivation and clarity that I found when I first took the medication. So I e-mailed my doctor and he told me that we should try going back to a lower dose. I agreed and decided to take a day's break from taking it today to let my body readjust. Of course I was exhausted and slept all day. Tomorrow I will take 30mg again hoping that it's the right dose for me. 

It was a little disappointing to have experienced such joy for a few days. In those few days I really thought my life was improved drastically forever, and when that effect faded and didn't come back it was definitely a big disappointment. It has also drastically reduced my appetite and worsened my GI issues with pain everytime I eat a small amount. But I'm not giving up on this medication yet. I still have hope that it's the right one for me and so does my doctor because of my initial reaction to it. I really thought in those few days that my chronic illnesses could now take a backseat. Unfortunately, I realized that there's a key word in the term 'chronic illness'... and that's 'chronic'.  This isn't something that can be magically cured.. but certain medications can certainly help things become a little easier. There's a reason I'm fatigued and that's because my body is inflamed and attacking itself and I have to understand that. So I'm trying to work on retraining my brain to have the right expectations about this, and see this as more of a tool than a cure. Though I am still hopeful that maybe it will be a great tool. We shall see! 

1 comment:

  1. I understand this so much! I had treatment resistant depression. I was on the same cocktail at varying doses for 2 years, frequently adding more crap to deal with side-effects from increasing doses. Then comes a new psychiatrist with new ideas. Get off the old stuff that still isn't working and try something new. He put me on Brintellix and OMG! It was better than Ritalin! If depression is a cloudy day, Ritalin shone more lights through the clouds, but Brintellix removed all of the clouds! But...it made me itch...bad...all over, but especially my back. I was told to try minimal dosing and two different OTC allergy meds at the same time, but it wasn't working (except for the day I accidentally took a double dose of one allergy med, which my doctor said was not sustainable). Here come back the clouds, but it was only partially cloudy so I could manage. I tried two other new anti-depressants, one after the other, and got off the anti-psychotic altogether. Still partly cloudy...and my resting heart rate was 110. So my psychiatrist said to just go without an anti-depressant until I see him again. If it gets too cloudy he'll fit me in. You want to hear something weird? It became mostly sunny. The only depression was situational from the movement disorder. I'm even off of the Ritalin now. Just thyroid hormone and a supplement proven to help people with depression. It's amazing!

    ReplyDelete